To the Editor.—
The report of three cases of "withdrawal psychosis" following abrupt discontinuation of benzodiazepine therapy (237:36, 1977) could be misleading because of the use of this unfortunate term. What the authors observed was the same spectrum of psychic symptoms repeatedly reported from withdrawal reactions to alcohol or other sedativehypnotic drugs. "Acute brain syndrome due to drug withdrawal" is a much more precise phrase.Psychotic symptoms have not been prominent in the relatively few withdrawal reactions to benzodiazepines reported in the medical literature since our first experimental study (Psychopharmacologia 2:63-68, 1961). These reactions are modified in severity and attenuated over time because of the long persistence of the drug and its active metabolites in the body. Withdrawal reactions are dependent on high dosage of drug sustained rather constantly over time, with rapid rate of disappearance of the drug when it is discontinued. Drugs such as the benzodiazepines (or phenobarbital)
Hollister LE. Withdrawal From Benzodiazepine Therapy. JAMA. 1977;237(14):1432. doi:10.1001/jama.1977.03270410032003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: